- A 50 yo male presents with severe fatigue, tactile temps, chills, fatigue, and dizziness for one week. The family also notes yellowing of his skin. T is 102.3 oral. His labs demonstrate a Hgb of 8.8, platelets of 141, and TBili of 1.6 with a normal direct bili. Cr is noted to be elevated at 1.42 with a normal baseline. What is going on with this patient and whom should we call?
This three-minute video could help you one day save a life while hiking! It demonstrates how you can obtain and use additional doses of epinephrine from a single use epinephrine auto-injector in an emergency situation in which there would be a delay to definitive medical care.
You are treating a patient for diabetic ketoacidosis in the ED. Thing is, the patient isn't very ill and only has mild DKA (pH 7.25-7.3). Is starting a continuous insulin infusion and admitting the patient to an intensive care unit bed really the best use of resources? Read on for an alternative suggested regimen using subcutanoues doses of rapid acting insulin
For decades now, aggressive fluid replacement in pediatric DKA patients has been thought to contribute to cerebral edema and neurologic injury. This has resulted in a general policy of cautious fluid replacement with isotonic crystalloid, and perhaps even contributed to under-resuscitation of these patients. In this first large, randomized, prospective study to examine the role of type of fluid (0.9% NaCl vs 0.45% NaCl) and rate of administration, the hope was to detemine if type of fluid, rate of adminstration, or both were associated with cerebral edema and neurologic injury in this patient population. Read on for the key results of this practice changing paper!
24 y/o F visiting from Guatemala with no medical history presented to the ER after a syncopal event from standing during which she fall backwards hitting her head on a hard surface. Patient was witnessed to be shaking while on the ground per family member. She continued to feel dizzy while in the ED. Her lab work was normal and a head CT was performed which showed the following:
Neutropenic Enterocolitis aka typhlitis, necrotizing enterocolitis, ileocecal syndrome
- intestinal mucosal wall edema and disruption of wall integrity in a neutropenic patient
- Weakened immune system --> intestinal overgrowth --> invasion of opportunistic bacteria.
- May lead to sepsis and bowel perforation.
- Mortality 22%-50%.
The Surviving Sepsis Campaign has published a 2018 update to their guidelines for sepsis care. The new recommendations have sparked major controversy in the emergency medicine, critical care, and infectious disease communities. Read on for a brief summary of the most controversial points and links to further reading!
This week's post comes courtesy of our ED pharmacist Rachel Rafeq. Surprise! Metronidazole is no longer first line therapy for c-diff infections! Check out this handy table for the updated guidelines from the Infectious Disease Society of America for the latest treatment regimens